Alert archive / Texas / Flash Flood Warnings in 2016
Flash Flood Warning 35, NWS Corpus Christi, TX
NWS Corpus Christi, TX issued this flash flood warning at Aug 20, 2016, 8:31 PM CDT for McMullen County, Texas. It was in force for 119 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2016, 8:31 PM CDT (01:31 UTC)
- Expired
- Aug 20, 2016, 10:30 PM CDT
- In force
- 119 min
- Issued by
- NWS Corpus Christi, TX
- Area
- Storm-based polygon
- Flood severity
- None
County McMullen County, TX
The radar
The Corpus Christi radar (KCRP), 127 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 10:10 PM CDT | FLASH FLOOD | 1 N Cross, TX | WATER COVERING THE ROADWAY TO AN UNKNOWN DEPTH AT THE INTERSECTION OF HIGHWAY 16 AND FM 791 NEAR CROSS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 99 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 1.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1565 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1049 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.8
The text
As transmitted.
113 WGUS54 KCRP 210131 FFWCRP TXC311-210330- /O.NEW.KCRP.FF.W.0035.160821T0131Z-160821T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE CORPUS CHRISTI TX 831 PM CDT SAT AUG 20 2016 THE NATIONAL WEATHER SERVICE IN CORPUS CHRISTI HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN MCMULLEN COUNTY IN SOUTH CENTRAL TEXAS... * UNTIL 1030 PM CDT * AT 829 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA. THREE TO FOUR INCHES OF RAIN HAVE ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY. AN ADDITIONAL 2 TO 4 INCHES OF RAIN CAN BE EXPECTED. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... TILDEN...CALLIHAM...CROSS...CROWTHER AND ZELLA. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING SPOTS. && LAT...LON 2845 9834 2830 9880 2864 9880 2864 9834 $$ TMT
1 follow-up statement
725 WGUS74 KCRP 210306 FFSCRP FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE CORPUS CHRISTI TX 1006 PM CDT SAT AUG 20 2016 TXC311-210330- /O.CON.KCRP.FF.W.0035.000000T0000Z-160821T0330Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MCMULLEN TX- 1006 PM CDT SAT AUG 20 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR NORTHERN MCMULLEN COUNTY... AT 1004 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS NORTHERN MCMULLEN COUNTY. RADAR ESTIMATES INDICATE FIVE TO SEVEN INCHES OF RAIN HAS FALLEN NEAR THE COMMUNITY OF CROSS. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... TILDEN...CALLIHAM...CROSS...CROWTHER AND ZELLA. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...FARMLAND...AND OTHER LOW LYING SPOTS. && LAT...LON 2845 9834 2830 9880 2864 9880 2864 9834 $$ TMT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 6:58 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, Aug 20, 6:58 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Corpus Christi TX
658 PM CDT SAT AUG 20 2016
.DISCUSSION...See Aviation section for 00Z TAFs.
&&
.AVIATION...Scattered thunderstorms were north of the area in
closer proximity to the upper level disturbance just east of the
I-35 corridor. Isolated activity extends from south of Pleasanton
to near Laredo. Deeper moisture resides over the Brush Country
while drier air remains over the coastal plains. MVFR vsbys will
be possible at LRD with storms that move by the area this evening.
Better chances for storms appear to be later tonight as another
upper level disturbance over Mexico approaches. MVFR ceilings with
storms and possible heavy rain could occur at LRD. VFR conditions
will remain over the coastal plains through most of the night.
Storms may approach VCT by 09Z with MVFR vsbys/ceilings. Delayed
mention of precip in the ALI/CRP TAFs until 14Z. Scattered
convection is expected for most of the region on Sunday with MVFR
vsbys/ceilings with the stronger storms.
&&
.PREVIOUS DISCUSSION... /Issued 348 PM CDT SAT AUG 20 2016/
SHORT TERM (Tonight through Sunday night)...
Main forecast challenge will be how much rain we will get in our
CWFA (and how far south the heavy rainfall will be). It appears
that South Central Texas could be in for a significant rainfall
event (see AFDEWX and FFAEWX for details), but the question is how
much of that heavy rainfall will get into our CWFA. There is a
reasonable chance for the northern counties to get some locally
heavy rainfall (mainly west of I-37), with lower chances farther
south. After coordination with surrounding offices and WPC, have
issued a FFA for La Salle, McMullen and Live Oak Counties. Much of
FFA is based on the fact that some of these areas have received a
lot of rain in the past week, and their soils are more saturated.
Farther south, heavy rainfall is less likely, but did mention
locally heavy rainfall for Webb County too (based on WPC QPF).
However, there has not been that much rain there and I think the
best moisture advection and forcing will be closer to the boundary
and north of our area of concern. GFS looks like it is suffering
from convective feedback issues. NSSL 4 km model from last night
(which often does pretty well here) picked up on the Del Rio
convection overnight, but did not push it east like what happened.
Thus, confidence is not high on that model today. TTU 4 km keeps
the heaviest rainfall north of the area (but this model can at
times be dry in our area). Thus, will go to basics. Based on
satellite and mid level moisture advection/convergence/warm air
advection, think the heaviest rainfall will occur mainly north and
west of an Encinal to Pettus line...as 850mb parameters for MCS
look pretty good, but definitely best north in South Central TX.
Think the best rain chances stay to the north and northern
portions of the area on Sunday, but with uncertainty high will
keep the FFA going through Sunday (matches EWX better as well and
QPF values suggest keeping it for Sunday). Think the flood
concerns will be over with Sunday night, but that will have to be
watched. Through Sunday night, rain chances will be lowest near
the coast, where mid level drier air keeps things from developing
somewhat, although the instability and lack of CIN are more
apparent on Sunday (thus the chance POPs). A little less activity
on Sunday night, as drier air does try to come in from the south
and southeast. Overall, not much change to the previous
temperature forecast, but did lower temperatures over the north
Sunday based on lots of clouds and likely rainfall.
MARINE (Tonight through Sunday night)...
Looks like SCEC conditions this evening for most of the waters,
with winds diminishing during the overnight hours. Best chance for
convection will be Sunday, and more likely if it happens coming
from inland areas. For Sunday night, could have some overnight
convection developing due to coastal convergence/friction and thus
have chance of showers/storms overnight Sunday night. However,
mid level dry air may preclude convective development again (like
it did today).
LONG TERM (Monday through Saturday)...
Mid level disturbance is prog to shift to the NNE of the CWA through
the day Monday with drier air aloft building into the region from
the south. Result should be decreasing chances of rain and clearing
skies. Mid level ridge axis strengthens and shifts partially
overhead for the middle part of the work week with very dry air
spreading across the CWA. Mostly sunny skies...practically nil rain
chances...and warmer conditions are expected for the middle part of
the week. By late in the week...guidance wants to shift the mid
level ridge axis farther NE which should allow for a surge of deep
tropical moisture to spread west across S TX. With lowering height
fields aloft and an expected increase in moisture...I have increased
POPs for late in the week /nocturnally driven along the coast and
offshore and diurnally driven across inland areas/. 12z GFS and
ECMWF want to slide a mid level disturbance westward along the south
side of the ridge by late in the week...with the ECMWF then keeping
it nearly stationary near SE TX Friday and into Saturday. While
disturbance likely will not be as stationary as ECMWF depicts...rain
chances across S TX should at least continue. Concerning
temps...hottest part of the extended period should be mid week with
drier air in place...but should also result in slightly lower mins.
Additional cloud cover/precip should limit max heating potential by
late in the forecast period.
&&
.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi 80 91 79 94 78 / 30 50 20 10 10
Victoria 78 89 77 94 76 / 40 60 30 30 10
Laredo 78 93 77 99 78 / 50 50 40 10 10
Alice 78 92 77 97 76 / 30 50 20 10 10
Rockport 82 89 81 92 81 / 30 50 30 20 10
Cotulla 76 86 75 95 77 / 70 70 50 10 10
Kingsville 80 93 79 96 77 / 30 50 20 10 10
Navy Corpus 81 90 80 92 81 / 30 50 20 20 10
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through Sunday evening For the following
zones: La Salle...Live Oak...McMullen.
GM...None.
&&
TMT/89...AVIATIONHazardous weather outlook, Aug 20, 2:52 PM CDT, 5 hours 39 minutes before
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
In the hours before
Special weather statement, Aug 20, 2:43 PM CDT, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CORPUS CHRISTI TX 243 PM CDT SAT AUG 20 2016 TXZ241>244-210000- JIM WELLS-KLEBERG-NUECES-SAN PATRICIO- INCLUDING THE CITIES OF...ALICE...ORANGE GROVE...KINGSVILLE... CORPUS CHRISTI...PORTLAND...INGLESIDE...ARANSAS PASS...SINTON... MATHIS 243 PM CDT SAT AUG 20 2016 ...HEAT INDICES BETWEEN 105 AND 109 DEGREES ARE EXPECTED TODAY... THE COMBINATION OF WARM TEMPERATURES AND HIGH DEWPOINTS WILL PRODUCE HEAT INDICES BETWEEN 105 AND 109 DEGREES TODAY. RESIDENTS WITH OUTDOOR ACTIVITIES PLANNED ARE URGED TO DRINK PLENTY OF WATER...WEAR LIGHT WEIGHT AND LIGHT COLORED CLOTHING...AND TAKE FREQUENT BREAKS FROM THE HEAT. YOUNG CHILDREN AND PETS SHOULD NEVER BE LEFT UNATTENDED IN VEHICLES UNDER ANY CIRCUMSTANCES. THIS IS ESPECIALLY TRUE DURING WARM OR HOT WEATHER WHEN CAR INTERIORS CAN REACH LETHAL TEMPERATURES IN A MATTER OF MINUTES. GW
The office that day
Everything else NWS Corpus Christi, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 7:59 PM CDT | Areal Flood Advisory | CRP | McMullen | 2 hr |
| Aug 20, 8:35 PM CDT | Special Weather Statement | CRP | McMullen | 25 min |
| Aug 20, 9:00 PM CDT | Areal Flood Advisory | CRP | La Salle | 2 hr |
| Aug 20, 9:12 PM CDT | Special Weather Statement | CRP | McMullen | 33 min |
| Aug 20, 10:56 PM CDT | River Flood Warning | CRP | McMullen | 23 hr |
| Aug 20, 11:29 PM CDT | Areal Flood Advisory | CRP | Webb | 3 hr |
| Aug 21, 12:15 AM CDT | Areal Flood Advisory | CRP | Bee, Goliad | 2 hr |
| Aug 21, 12:24 AM CDT | Special Weather Statement | CRP | Jim Hogg | 36 min |
| Aug 21, 12:50 AM CDT | Areal Flood Advisory | CRP | Duval | 115 min |
| Aug 21, 1:43 AM CDT | Areal Flood Advisory | CRP | La Salle | 2 hr |
| Aug 21, 1:56 AM CDT | Flash Flood Warning | CRP | Duval, Jim Wells | 2 hr |
| Aug 21, 2:42 AM CDT | Flash Flood Warning | CRP | La Salle | 3 hr |
| Aug 21, 3:36 AM CDT | River Flood Warning | CRP | Calhoun, Goliad, Refugio, Victoria | 6 days |
| Aug 21, 3:36 AM CDT | River Flood Warning | CRP | Victoria | 5 days |
| Aug 21, 3:51 AM CDT | Flash Flood Warning | CRP | La Salle, McMullen | 3 hr |
| Aug 21, 4:53 AM CDT | Flash Flood Warning | CRP | La Salle, Webb | 3 hr |
| Aug 21, 5:43 AM CDT | Flash Flood Warning | CRP | La Salle | 2 hr |
| Aug 21, 6:44 AM CDT | Areal Flood Warning | CRP | La Salle, McMullen | 3 hr |
| Aug 21, 7:42 AM CDT | Flash Flood Warning | CRP | Webb | 2 hr |
| Aug 21, 8:26 AM CDT | River Flood Warning | CRP | Webb | 54 hr |
| Aug 21, 8:50 AM CDT | Areal Flood Advisory | CRP | Duval | 55 min |
| Aug 21, 8:51 AM CDT | River Flood Warning | CRP | Live Oak, McMullen | 3 days |
| Aug 21, 1:18 PM CDT | Special Weather Statement | CRP | Kleberg | 27 min |
| Aug 21, 1:57 PM CDT | Special Weather Statement | CRP | San Patricio | 33 min |
| Aug 21, 2:41 PM CDT | Special Weather Statement | CRP | Bee, San Patricio | 34 min |
Nearby
Flash Flood Warnings in Texas, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.